We are international
Donate
TEXT SIZE   


Arnold Gassan
09.01.00

Arnigassan@AOL.com; Website:www.AGDigitalPrints.com

1930 / Class of '92 / Type: IgG / Bone involvement / Last Update: 9/00

I grew up mostly in Denver, Colorado, with two to three year side trips to Wyoming and northern California.

For a year (age 20) I was exposed daily to TCE while working on a telemetry development project for the Air Force, and I may have had some radiation exposure a year later during nuclear weapons development tests (Project Greenhouse) at Eniwetak, in the Marshall Islands. However, the DNA report notes this was one of "safest" of those tests.

Age at diagnosis: 63 (in 1993). No previous significant medical Hx since age of 6.

I was diagnosed after suffering seven compression fractures in three months, after an orthopaedic surgeon misdiagnosed the initial two fractures as idiopathic male osteoporosis and merely prescribed a back support for comfort. When it became clear that more was involved I was referred to an endocrinologist, and the next day to a hematologist-oncologist who had been conducting research on MM and teaching at University of AZ.

Initial symptoms were intense pain as the vertebrae collapsed. Pain disappeared with initial chemo. Subsequent symptoms were lethargy, and loss of some cognitive verbal skills (e.g. confusing homonyms, inability to find synonyms) that seem to have been proportional to the IgG. These deficits have disappeared with Decadron Tx and for a year I have worked normal days (i.e. 4-6 hours with clients, 2-4 hours at word-processor).

Initial lab: IgG in excess of 7,000. First chemo: VMCP monthly, three times: reduced IgG to 2,500: peripheral neuropathy ("fuzzy feet" syndrome"). Interferon (self-injected) X3/week for 11 months: nausea, headaches, loss of cognitive skills (as noted). No significant change in IgG. Three infusions of VADP with rising IgG (to 2,900), followed by three infusions of VADP with continuing rise of IgG to 3,800, This was followed by one infusion of VADD with a decline to 2,200. May, 1995 switched to "pulsed" Decadron Tx of 40mg/day for 5 days. Initially once every three weeks, with IgG falling steadily to 1,100; then once every four weeks with IgG below 800.

Prophylactic radiation Tx sequence in 1994 for lesion in right femur. I found I could predict when my IgG was rising above 2,500 because of cognitive symptoms (hard to think: slow to find words). With Decadron I am weird for a while (last two days of each cycle and for 48 hours afterward I avoid emotional decisions) but otherwise in excellent physical condition (given my permanently weakened back) and good mental health.

Except for constipation with first chemo (solved by two tablespoons of Metamucil the morning of infusion) and cognitive deficits noted with Interferon, which apparently has "toxic" mental side effects after several months, I have had no Tx related problems.

Other issues: initial preparatory grief by my wife and myself followed by fiscal house-cleaning. Self-treatments consisted of seeking psychological counseling re attitude toward disease to facilitate quality-of-life decisions, with the result that I made a renewed commitment to my own creative writing and to my daily experiences with my own psychotherapy clients.

September, 2000: After a year or so on pulsed Decadron, when my IgG (inevitably) began to rise, my oncologist added 1000 mg Biaxin daily to the treatment protocol. With this change the IgG dropped back into the "normal" range for several months before slowly it began to climb. Until last spring the blood titer remained below 2000; however, when I was hospitalized for pneumonia in April, 2000 and consequently missed a Dex cycle, there was a leap of several hundred points.

In our effort to bring "the beast" under control, we shortened the treatment cycle from 28 to 21 days (for several cycles) and experimentally changed from four days @ 40mg/day of Decadron (with no taper) to three days @ 60mg/day plus a four-day taper. The combination of the more intense dose plus the taper (which extended the half-life of the steroid) quickly reduced the IgG to the upper edge of "normal".

Unfortunately, this more intense protocol has also caused damage to the right hip socket. When I reported the pain I was experiencing I was given an MRI but the doctor who reviewed the negatives found no evidence of MM in the joint. . . so whatever is going on is steroid related. It has complicated my life a bit as I now have to walk with a cane. But this change also reinforces the quip I have used for seven years: "I can do anything I want as long as I am sitting down."

Laird, my wife reports that the disease has also changed my personality. Their are irrational days associated with post-Decadron, irritability and feelings of hopelessness are hallmarks. But those are obviously chemically induced and what this means is that I have become . . . less obsessive, more forgiving of self and others.

It has been my great good luck that I've been able to continue working 16-20 hours a week as a clinical psychologist at Cottonwood de Tucson, a residential treatment program. I provide brief therapy for dual diagnosed patients (chemical dependence and sexual trauma and/or compulsivity histories for both men and women) and facilitate a therapy group, called the Men's Relationship Group for sexual and relationship issues. The intensity of these dialogues keeps me focussed on the outer world.

Finally, the other part of each day is devoted to working on what I call my "final archive", which is winnowing and making final prints, utilizing all the new digital technology available. The resulting prints will complete Archive Group 58: The Arnold Gassan Papers at the Center for Creative Photography, University of Arizona.

 related articles